Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 33, NWS Pittsburgh, PA

July 4, 2006Belmont County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2006, 9:36 PM EDT for Belmont County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 9:36 PM EDT (01:36 UTC)
Expired
Jul 5, 2006, 12:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:21 PM EDTFLASH FLOOD1 Se Belmont, OHSECONDARY CREEKS EMPTYING INTO MCMAHON CREEK ARE FLOODING. FLOODING ALONG SR149 NEAR BARKCAMP STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 050137
FFWPBZ
OHC013-050430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
936 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELMONT COUNTY IN OHIO

* UNTIL 1230 AM EDT

* AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS FROM BETHESDA TO GLENCOE. ADDITIONAL RAINFALL IS
LIKELY THROUGH 1100 PM. RAPID STREAM RISES CAN BE EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4012 8089 3990 8092 3991 8119 4011 8120

$$
1 follow-up statement
000 
WGUS71 KPBZ 050221
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1016 PM EDT TUE JUL 4 2006

OHC013-050430-
BELMONT OH-
1016 PM EDT TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
BELMONT COUNTY...

AT 1012 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
IN AND AROUND BETHESDA, WITH EVACUATIONS IN BETHESDAY DUE TO WATER 
IN RESIDENCES. ADDITIONAL FLOODING WAS REPORTED ALONG BENT FORK 
CREEK IN BETHESDA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHESDA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4000 8076 3984 8080 3987 8124 4002 8123

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:01 PM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 4, 3:01 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT TUE JUL 4 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
BASED ON RECENT RADAR DATA AND MODEL RUNS, PARTICULARLY RUC AND
WRF(NAM), EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS SOUTH OF
INTERSTATE 70 TO CONTINUE INTO THIS EVENING, WITH POTENTIALLY
SEVERE THUNDERSTORMS TO MOVE THROUGH WEST VIRGINIA AND MARYLAND
MOUNTAINS LATE THIS AFTERNOON.

ANOTHER BAND OF SCATTERED THUNDERSTORMS WILL BE MOVING OUT OF
NORTHEASTERN OHIO ACROSS PARTS OF WESTERN PENNSYLVANIA, NORTH OF
INTERSTATE 70, THIS EVENING.

LATER TONIGHT AND WEDNESDAY, THE THUNDERSTORM THREAT SHOULD BE
DIMINISHING AS THE MODELS SHOW THE BEST LIFT AND INSTABILITY
PROPAGATING SOUTH OF THE UPPER OHIO VALLEY.  PATCHY FOG CAN DEVELOP
EARLY WEDNESDAY MORNING AS TEMPERATURES LOWER TO CROSSOVER VALUES
WITH THE GROUND ALSO HAVING BEEN WETTED BY THE RECENT THUNDERSTORM
RAINS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

HIGH PRESSURE WILL PUSH INTO THE REGION WEDNESDAY NIGHHT. SHOWERS
AND THUNDERSTORMS WILL MOVE TO THE EAST PROVIDING A FEW DAYS OF
TRANQUIL WEATHER. ANOTHER FRONT COULD BRING A CHANCE OF RAIN BY
NEXT TUESDAY.

&&

.AVIATION...
EXPECT FLIGHT CONDITIONS (VISIBILITY AND CEILING) TO LOWER TO IFR
VALUES IN THUNDERSTORMS WITH GUSTY SURFACE WINDS. HAIL IS ALSO
POSSIBLE, PARTICULARLY SOUTH OF INTERSTATE 70 THIS EVENING.

LATE TONIGHT, PATCHY FOG CAN ALSO RESULT IN IFR CONDITIONS,
PARTICULARLY AS MOST AREAS HAVE GOTTEN DECENT RAIN AMOUNTS AND
TEMPERATURES WILL LOWER TO NEAR DEW POINTS.

CONDITIONS WILL BE MAINLY VFR LATER WEDNESDAY AS THE THUNDERSTORM
THREAT CONTINUES TO SHIFT SOUTHWARD OUT OF THE UPPER OHIO VALLEY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 4, 4:27 AM EDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT TUE JUL 4 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-050830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
427 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN TODAY.
THUNDERSTORMS CAN DEVELOP ACROSS THE REGION AT ANY TIME. THERE IS
THE POTENTIAL THAT THESE STORMS COULD REACH SEVERE LEVELS. THE
MAIN THREAT WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO ACTIVE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 4, 7:42 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT TUE JUL 4 2006

OHZ058-059-050045-
BELMONT OH-GUERNSEY OH-
742 PM EDT TUE JUL 4 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN...

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH GUERNSEY AND BELMONT
COUNTIES...

AT 741 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER KIMBOLTON...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLEDONIA...BARKCAMP STATE PARK...BARNESVILLE...BETHESDA...
  BIRMINGHAM...BODEN...BRIDGEPORT...BYESVILLE...CAMBRIDGE...
  CUMBERLAND...FLUSHING...KIMBOLTON...LONDONDERRY...MARTINS FERRY...
  MORRISTOWN...OLD WASHINGTON...POWHATAN POINT...QUAKER CITY...SAINT
  CLAIRSVILLE...SALT FORK STATE PARK...SENECAVILLE...SHADYSIDE...
  SOMERTON AND YORKVILLE

THESE STORMS WERE IN AN WEST TO EAST ORIENTATION, AND MOVING
EASTWARD AROUND 25 MPH. WITH THE CURRENT MOVEMENT, SOME LOCATIONS
WILL EXPERIENCE THE PASSAGE OF SEVERAL ROUNDS OF VERY HEAVY
RAINFALL, AS STORMS TRAIN OVER THE SAME AREAS. VERY HEAVY RAINFALL
MAY RESULT IN FLOODING OF LOW LYING AREAS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.